Utah, 2017

Damaging Winds in Utah, August 7 to 10, 2017

August 7 to 10, 2017 · NWS SLC · 3 events in 2 counties and zones

The airmass over Utah dried out a bit for the 2nd week of August, helping thunderstorms to produce stronger wind gusts across primarily western Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The airmass over Utah dried out a bit for the 2nd week of August, helping thunderstorms to produce stronger wind gusts across primarily western Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 7, 9:16 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 9:16 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Aug 7 2017

.SYNOPSIS...Weakening high pressure aloft centered over the
Great Basin will lead to an increase in thunderstorm activity
across mainly northern and central Utah for the first half of the
week.

&&

.DISCUSSION...A low-amplitude upper ridge across the interior west
with an upstream trough over Oregon/northern California will
maintain a west-southwest flow aloft across the Great Basin
through midweek. PWAT values will remain somewhat elevated across
the region, though values will show a modest decrease across the
far south the next couple of days.

Convective activity will likely concentrate across the northern
and central portion of the state through midweek. The main driving
force will be the various weak shortwaves ejecting out of the
upper trough over northern California. One such feature moving
into northeast Utah will produce light showers before exiting the
area early this afternoon. A second feature will bring a few
showers/isolated thunderstorms to northwest Utah late this
morning and through the afternoon hours.

Nocturnal convection will likely develop along a weak dynamic
feature moving east-northeast out of Nevada and into west-central
Utah this evening. Sufficient instability and dynamic lift will
exist overnight through Tuesday morning to maintain convection
northern and portions of central Utah.

Northern Utah will likely become the most active area for
convection late Tuesday/Tuesday night as the flow turns more
westerly ahead of a somewhat stronger shortwave Tuesday night.
Central and southern Utah will see convection, though this
activity will be tied more closely to the terrain during the
afternoon/early evening hours.

A slight building of heights across southern/central Utah
Wednesday will further reduce convection, and confine what
develops to the higher terrain. Northern Utah/southwest Wyoming
will remain the focus for convective activity as PWAT values
remain elevated and subsequent shortwaves track east through the
area.

.AVIATION...Southerly winds at the SLC terminal are expected to
shift to the northwest between 18-20Z. Convection is expected to
develop and impact the Salt Lake area later this afternoon into this
evening with a 30% chance of gusty and erratic outflow winds at the
SLC terminal between 21-01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...CONGER
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 7, 4:27 AM MST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
527 AM MDT Mon Aug 7 2017

UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
527 AM MDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
across the central through northern outlook area this afternoon
through this evening, while storms will be less numerous across
the far south. Some of the storms could produce locally heavy
rainfall. Gusty winds may emanate from the storms late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm coverage should become more confined to the northern
portions of the outlook area Tuesday into Wednesday. Moisture
could gradually return to the south by the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 7, 12:25 PM MST
Where
Beaver County, 12.19 mi SSW of Newhouse
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.310, -113.390

The Brimstone Reservoir RAWS recorded a maximum wind gust of 72 mph.

Thunderstorm Wind, Tooele

When
August 8, 4:45 PM MST
Where
Tooele County, 16.68 mi SSE of Gold Hill
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -113.700

The Callao sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
August 10, 4:00 PM MST to 4:05 PM MST
Where
Tooele County, 20.18 mi SE of Gold Hill
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.980, -113.540

A peak wind gust of 60 mph was recorded at the Causeway sensor in the U.S. Army Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718994, 718995, 718997.